Format

Send to

Choose Destination
Ren Fail. 2002 Sep;24(5):671-5.

High anion gap metabolic acidosis in suicide: don't forget metformin intoxication--two patients' experiences.

Author information

1
Department of Medicine, Chang Gung Memorial Hospital, Taoyuan, Taiwan.

Abstract

Lactic acidosis is a well-recognized side effect of metformin, especially in patients with renal failure. Only a few cases of deliberate self-poisoning with metformin have been described in the literature. We report two patients who took a large dose of metformin in an attempt to harm themselves and both of them presented with severe lactic acidosis. The first patient was admitted because of taking large amounts of her father's unknown drug for suicide. Arterial blood gas showed severe metabolic acidosis with high anion gap and blood lactate level which metformin intoxication was documented. She died of multiple organ failure although we provided aggressive management including continuous renal replacement therapy. The second case, a type 2 diabetic patient, was sent to the emergency department after taking 110 tablets of metformin (500 mg). Arterial blood gas showed severe metabolic acidosis with high anion gap and blood lactate level. Hypotension and consciousness disturbance occurred later. After one session of hemodialysis, she recovered completely. In our experiences, metformin intoxication should be suspected when patients presented by wide anion gap metabolic acidosis after suicide attempt by taking drugs. Hemodialysis or continuous renal replacement should be initiated as soon as possible in addition to other supportive care.

PMID:
12380915
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center